Alert archive / Florida / Tornado Warnings in 1996

Tornado Warning 19, NWS Melbourne, FL

June 16, 1996Brevard County, Florida

NWS Melbourne, FL issued this tornado warning at Jun 16, 1996, 11:16 AM EDT for Brevard County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 1996, 11:16 AM EDT (15:16 UTC)
Expired
Jun 16, 1996, 11:45 AM EDT
In force
29 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 3.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 161516
TORMLB
FLC009-FLZ501-161545-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1116 AM EDT SUN JUN 16 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
TORNADO AND SPECIAL MARINE WARNING EFFECTIVE UNTIL 1145 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...CENTRAL BREVARD COUNTY
 
  AND FOR MARINE INTERESTS ON THE COASTAL WATERS FROM...
 
   ...CAPE CANAVERAL  TO  COCOA BEACH
 
AT 1110 AM...SEVERAL REPORTS WERE RECEIVED OF A LARGE WATERSPOUT
MOVING WEST OVER THE BANANA RIVER BETWEEN COCOA BEACH AND MERRITT
ISLAND. THE STORM WAS MOVING WEST AND TOWARD MERRITT ISLAND. PERSONS
IN THESE AREAS SHOULD TAKE COVER IMMEDIATELY.
 
TAKE IMMEDIATE ACTION IF THREATENED BY A WATERSPOUT. WATERSPOUTS CAN
CAPSIZE OR DESTROY BOATS. THE BEST ACTION IS TO MOVE AWAY FROM THE
WATERSPOUT AT A 90 DEGREE ANGLE FROM ITS MOVEMENT.
 
 
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Jun 16, 9:41 AM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 16, 9:41 AM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
939 AM EDT SUN JUN 16 1996

RW/TRW CONTINUE OVER COASTAL WATERS THIS MORN WITH EARLIER REPORTS OF
A WATERSPOUT OFF THE CAPE AND G38. MOST ACTIVITY THAT WAS ONSHORE
COASTAL AREAS HAS DIMINISHED OVER CWA DURING PAST HOUR. 5H LOW/VORT
LOBE PROGGED TO SINK SW OVER GULF COAST AREA INTO MON. TEMPS AT 500
MB HAVE COOLED MOST AREAS THIS MORN...PLENTY OF SUNSHINE INLAND AREAS
THIS MORN WILL ALLOW FOR GOOD DAYTIME HEATING AND COMBINATION OF
SEABREEZE BOUNDARIES AND OUTFLOWS FROM TRW OFFSHORE BOTH COASTS WILL
AID IN LOW LEVEL CONVERGENCE. CURRENT ZONES ALREADY PLAYING UP TRW
AND LOOK ON TRACK.

GLITTO

In the hours before

Special weather statement, Jun 16, 6:08 AM EDT, 5 hours 8 minutes before
FLZ041-044>047-053-054-058-059-064-501-161130-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
605 AM EDT SUN JUN 16 1996

...AFTERNOON THUNDERSTORMS LIKELY WITH STRONG STORMS POSSIBLE...

AN UPPER LEVEL LOW PRESSURE SYSTEM OVER GEORGIA WILL SLIDE SOUTH
ACROSS THE FLORIDA PENINSULA TODAY. COLDER THAN NORMAL UPPER LEVEL
TEMPERATURES COUPLED WITH DAYTIME HEATING AND ABUNDANT LOW LEVEL
MOISTURE WILL RESULT IN A HIGHLY UNSTABLE AIR MASS THIS AFTERNOON.

AS THE EAST AND WEST COAST SEA BREEZES DEVELOP AND MOVE INLAND EARLY
THIS AFTERNOON...SCATTERED THUNDERSTORMS WILL FORM ALONG EACH
BOUNDARY. DURING THE MID AND LATE AFTERNOON...THUNDERSTORMS WILL
BECOME MORE NUMEROUS...ESPECIALLY OVER THE INTERIOR COUNTIES AS
ADDITIONAL INTERACTION BETWEEN THE SEA BREEZES AND THUNDERSTORM
OUTFLOW BOUNDARIES OCCURS.

STORMS TODAY WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...VERY
HEAVY RAINFALL AMOUNTS OF TWO TO THREE INCHES PER HOUR...DEADLY CLOUD
TO GROUND LIGHTNING...AND POSSIBLE HAIL. RESIDENTS SHOULD BE ALERT TO
THE POSSIBILITY OF STRONG THUNDERSTORMS THIS AFTERNOON...AND MOVE TO
A SAFE PLACE INDOORS AT THE FIRST SIGN OF THREATENING WEATHER.

SKYWARN SPOTTERS AND HAM RADIO OPERATORS SHOULD MONITOR NOAA WEATHER
RADIO FOR FURTHER UPDATES ON POSSIBLE ACTIVATION LATER TODAY. ANY
REPORTS OF SEVERE WEATHER SHOULD BE RELAYED TO THE NATIONAL WEATHER
SERVICE OFFICE IN MELBOURNE.

MARINE OUTLOOK...SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE
NORTHWEST AT 15 MPH OVER THE COASTAL WATERS THROUGH MID MORNING.
THESE SHOWERS AND STORMS WILL ALSO AFFECT THE INTRACOASTAL WATERS...
MAINLY NORTH OF MELBOURNE. A FEW STORMS MAY DEVELOP NEAR THE
INTRCOASTAL WATER\WAY EARLY THIS AFTERNOON...BUT WILL MOVE INLAND
SHORTLY THEREAFTER. STRONG GUSTY WINDS...LOCALLY ROUGH SEAS AND
DEADLY CLOUD TO WATER LIGHTNING WILL BE POSSIBLE WITH STORMS TODAY.

CRISTALDI
Special weather statement, Jun 16, 10:54 AM EDT, 22 minutes before
FLZ041-044>047-053-054-058-059-064-501-161630-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1054 AM EDT SUN JUN 16 1996

...NUMEROUS THUNDERSTORMS THIS AFTERNOON WITH SEVERE STORMS
POSSIBLE...

AN UPPER LEVEL LOW PRESSURE SYSTEM OVER GEORGIA WILL DRIFT SOUTHWEST
ALONG THE GULF COAST INTO MONDAY. AS COOLER THAN NORMAL MID LEVEL
TEMPERATURES COMBINE WITH AFTERNOON HEATING AND ABUNDANT LOW LEVEL
MOISTURE...THUNDERSTORMS WILL BECOME NUMEROUS THIS AFTERNOON.

STORMS DEVELOPING ALONG SEABREEZE BOUNDARIES MIDDAY WILL INCREASE IN
COVERAGE THROUGH THE MID AND LATE AFTERNOON...ESPECIALLY OVER THE
INLAND SECTIONS AS SEABREEZE BOUNDARIES AND OUTFLOW BOUNDARIES
INTERACT.

A FEW STORMS MAY BECOME SEVERE PRODUCING DAMAGING WIND GUSTS AND
LARGE HAIL. ADDITIONALLY ANY STORMS MAY PRODUCE VERY HEAVY RAINFALL
RATES OF TWO TO THREE INCHES PER HOUR RESULTING IN LOCALIZED FLOODING
...AND DEADLY CLOUD TO GROUND LIGHTNING. PERSONS SHOULD KEEP INFORMED
OF THE WEATHER THIS AFTERNOON...AND MOVE TO A SAFE PLACE INDOORS AT
THE FIRST SIGN OF A STORM.

SKYWARN SPOTTERS AND HAM RADIO OPERATORS SHOULD BE PREPARED FOR
POSSIBLE ACTIVATION THIS AFTERNOON. RELAY REPORTS OF SIGNIFICANT
WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN MELBOURNE.

MARINE OUTLOOK...SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE
NORTH AT 15 MPH OVER THE COASTAL WATERS THIS AFTERNOON. A FEW STORMS
MAY ALSO DEVELOP OVER THE INTRACOASTAL WATERS THROUGH THE EARLY
AFTERNOON. STRONG GUSTY WINDS...LOCALLY ROUGH SEAS AND DEADLY CLOUD
TO WATER LIGHTNING WILL BE POSSIBLE WITH STORMS TODAY...ALSO A FEW
WATERSPOUTS WILL BE POSSIBLE.

GLITTO

Nearby

Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.